Kentucky, 2024

Damaging Winds in Kentucky, July 14 to 16, 2024

July 14 to 16, 2024 · NWS RLX · 3 events in 2 counties and zones

Daily showers and thunderstorms were observed across northeast Kentucky during the middle of July in the midst of unseasonably hot temperatures. Thunderstorm complexes initially developed up near the Great Lakes and would then venture through the Ohio Valley each day and reaching eastern Kentucky by the peak of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Daily showers and thunderstorms were observed across northeast Kentucky during the middle of July in the midst of unseasonably hot temperatures. Thunderstorm complexes initially developed up near the Great Lakes and would then venture through the Ohio Valley each day and reaching eastern Kentucky by the peak of the afternoon. Damaging winds accompanying these storms resulted in downed trees within Greenup and Lawrence Counties before departing eastward into West Virginia on both July 14th and 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 14, 4:11 PM EST, 37 minutes earlier.

Area forecast discussion, Jul 14, 4:11 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
511 PM EDT Sun Jul 14 2024

.SYNOPSIS...
Strong to severe storms are possible this evening in the Mid-Ohio
Valley. Hot through Tuesday with the chance for storms. A cold front
on Wednesday brings much needed rainfall and finally breaks the heat.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 500 PM Sunday...

Have increased PoPs significantly across much of the Mid-Ohio
Valley through this evening as the upstream MCS continues to
hold together moreso than advertised by guidance, currently just
entering into the far northwest portion of the CWA. The main
threat continues to be strong damaging wind gusts, with this
complex having a history of producing gusts in the 45-65 MPH
range across SW Ohio. Given drier low-levels across the CWA, a
general weakening trend is expected within the next couple hours
as this complex continues to move further into the CWA. Otherwise,
the forecast remains on track, with a hot evening ahead for
areas that do not receive rainfall (heat indices in the mid to
upper 90s across the lowlands).

As of 129 PM Sunday...

Hot conditions continue today with temperatures already reaching
the lower 90s in some spots early this afternoon. We are closely
monitoring a MCS complex currently over northeast Indiana at the
time of this writing. This complex appears to have strengthened
over the past several hours as it moves into an increasingly
unstable environment. It's questionable whether this complex
holds together as it reaches our area. Instability is currently
not as favorable across southeast Ohio and West Virginia with
MLCAPE less than 500 J/kg at the time of this writing. There is
very little shear over our area (less than 20 kts), so these
thunderstorms will be mainly driven by instability and 500-mb
vorticity. The main threat with any stronger storms will be
damaging wind gusts, and the most likely spot to see a stronger
storm will be southeast Ohio. The threat will quickly diminish
after sunset.

Monday will be similar to today with very hot conditions and
chances for afternoon thunderstorms. A Heat Advisory may be
considered at a later time - it is looking increasingly likely
that parts of WV, northeast KY and southeast OH could reach Heat
Advisory criteria. The reason for holding off at this time is
because of uncertainty with thunderstorms and cloud coverage
potentially limiting temperatures by the afternoon.
Thunderstorms will once again be driven by ripples of 500-mb
vorticity streaming in from the west.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 155 PM Sunday...

Key Points:

 * The best chances for severe thunderstorms appear to be on
   Tuesday afternoon the primary threat is expected to be damaging
   wind gusts.

 * Hot and muggy conditions could yield heat risk for vulnerable
   populations Tuesday - contingent on placement of convection
   and outflows.

Uncertainty in placement remnant outflow from tonight's convection
being shunted back to the north during the day. An approaching weak
shortwave should provide adequate forcing for ascent for initial
convection, likely focused on this remnant boundary in the vicinity
of Southern Ohio. Any storms that form would they progress eastward
before weakening with loss of daytime heating. The primary threat
with this activity would be locally damaging wind gusts. With the
aforementioned shortwave, convection (likely non-severe) would then
continue eastward, largely exiting the forecast area by very early
Tuesday morning.

There is some uncertainty as to how much convective debris could be
around Tuesday morning potentially impeding insolation - similar to
Monday confidence levels are not yet high enough to hoist heat
highlights for the lower elevations, but would expect at least
portions of the area to eventually need something, especially from
our south up into the Metro Valley.

Additional storms are expected to fire Tuesday afternoon with the
approach of yet another shortwave. With a little more robust forcing
for ascent expected, position of any remnant outflow won't play as
large of a role in placement of convection - the best forcing will
be generally over the north half of the area with storms arriving
early to late afternoon. The primary threat with this activity will
be damaging wind gusts with the best potential coverage of severe
weather expected of this stretch - but still lots of room for
antecedent activity to influence how this will unfold.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 155 PM Sunday...

Key Points:

 * Primarily beneficial rainfall with a cold front Wednesday,
   localized high water issues possible in repetitive
   convection.

 * Cooler temperatures in the wake of cold frontal passage
   finally strings together more than 2 days of sub-90 degrees
   temperatures across the lowlands.

Cold frontal passage is expected during the day Wednesday into
Wednesday night bringing some much needed rainfall to the region.
While deep warm cloud depths and moisture laden profiles are in
place with precipitable water values up near 1.8 inches, basin
averages of half-inch to 1 inch may not put much of a decent in
recent very dry conditions across a large area. Higher amounts in
slow moving or repetitive thunderstorms could yield localized high
water issues, especially where exposed clay rich soil has crusted
increasing hydrophobic behavior, but rainfall is expected to remain
generally beneficial outside of localized issues given very low
stream flows. Severe potential will largely be tempered by the
cooling influence of the expected convective line on Tuesday and
remaining convective debris, but deep layer should remain sufficient
for storm organization if some more substantial instability could be
realized.

The bigger story may be finally seeing more than a 2 day break in
90+ degree high temperatures across the lowlands with forecast highs
in the 80s through the balance of the forecast. Diurnally driven
isolated pop-up convection will remain possible through the balance
of the week in the vicinity the mountains, closer to the now stalled
frontal boundary and richer low level moisture.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
As of 117 PM Sunday...

VFR conditions are expected through much of today with
occasional wind gusts 10-20 kts out of the west. A thunderstorm
complex currently over northern Indiana may impact some of the
western terminals (KPKB, KHTS) by this evening. VCTS has been
included in the latest TAF package with some uncertainty
whether any thunderstorms reach either of those locations. Any
thunderstorm can bring strong wind gusts with brief IFR
restrictions.

Fog is possible again overnight in the mountain river valleys.
MVFR VISBY has been included at KEKN early Monday morning
with broken low stratus. Fog and low stratus should dissipate
shortly after sunrise.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Thunderstorms may dissipate before reaching
TAF sites this evening. Restrictions at KEKN due to fog overnight
may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
IFR conditions are possible Wednesday and Thursday with showers
and thunderstorms.

&&

.CLIMATE...
As of 155 PM Sunday...

A prolonged heat wave continues across the region through
Tuesday. The record high temperatures for Sunday, July 14
to Tuesday, July 16 are listed below for our official climate
sites, along with the current forecast values.

           Forecast / Record High Temperatures
--------------------------------------------------------
      Sunday, 7/14  |  Monday, 7/15  |  Tuesday, 7/16  |
--------------------------------------------------------
CRW| 95 / 102 (1954)| 97 / 103 (1988)| 98 / 104 (1988) |
HTS| 96 / 105 (1954)| 98 / 104 (1936)| 98 / 102 (1988) |
CKB| 93 /  97 (1952)| 94 /  99 (1954)| 96 /  97 (1995) |
PKB| 95 / 103 (1936)| 97 / 100 (1988)| 98 / 102 (1988) |
BKW| 89 /  94 (1954)| 91 /  94 (1936)| 91 /  96 (1912) |
EKN| 91 /  95 (1954)| 92 /  96 (1995)| 94 /  99 (1988) |
--------------------------------------------------------

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/JMC/GW
NEAR TERM...GW/JMC
SHORT TERM...JP
LONG TERM...JP
AVIATION...JMC
CLIMATE...JP
Hazardous weather outlook, Jul 14, 2:53 PM EST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
353 PM EDT Sun Jul 14 2024

KYZ101>103-OHZ066-067-075-076-083>087-WVZ007-009-152000-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Mason-Wood-
353 PM EDT Sun Jul 14 2024

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of northern and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Heat index values are expected to reach the mid to upper 90s, with a
few locations potentially approaching triple digits this afternoon
into the early evening.

Strong storms could produce damaging wind gusts this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong storms could produce damaging wind gusts late Monday into
Monday night.

With high temperatures in the mid to upper 90s, and increased
humidity, heat indices are expected to reach 100 to 105 degrees
Monday and Tuesday afternoons unless interrupted by thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ006-014-015-152000-
Cabell-Putnam-Kanawha-
353 PM EDT Sun Jul 14 2024

This Hazardous Weather Outlook is for portions of southern and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Heat index values are expected to reach the mid to upper 90s, with a
few locations potentially approaching triple digits this afternoon
into the early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong storms could produce damaging wind gusts late Monday into
Monday night.

With high temperatures in the mid to upper 90s, and increased
humidity, heat indices are expected to reach 100 to 105 degrees
Monday and Tuesday afternoons unless interrupted by thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ008-010-011-016>020-027>031-152000-
Jackson WV-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-
Braxton-Gilmer-Lewis-Harrison-
353 PM EDT Sun Jul 14 2024

This Hazardous Weather Outlook is for portions of central and
northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong storms could produce damaging wind gusts late Monday into
Monday night.

With high temperatures in the mid to upper 90s, and increased
humidity, heat indices are expected to reach 100 to 105 degrees
Monday and Tuesday afternoons unless interrupted by thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ032-039-040-519>526-152000-
Taylor-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
353 PM EDT Sun Jul 14 2024

This Hazardous Weather Outlook is for portions of central,
northeast, northern and southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong storms could produce damaging wind gusts late Monday into
Monday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-515>518-152000-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
353 PM EDT Sun Jul 14 2024

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ105-WVZ005-013-024>026-152000-
Lawrence KY-Wayne-Lincoln-Mingo-Logan-Boone-
353 PM EDT Sun Jul 14 2024

This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of southern and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Heat index values are expected to reach the mid to upper 90s, with a
few locations potentially approaching triple digits this afternoon
into the early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

With high temperatures in the mid to upper 90s, and increased
humidity, heat indices are expected to reach 100 to 105 degrees
Monday and Tuesday afternoons unless interrupted by thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GW/GH/NS

In the hours before

Special weather statement, Jul 14, 4:12 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
512 PM EDT Sun Jul 14 2024

KYZ101-142200-
Greenup KY-
512 PM EDT Sun Jul 14 2024

...STRONG THUNDERSTORMS WILL IMPACT GREENUP COUNTY THROUGH 600 PM
EDT...

At 511 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Jackson to 11 miles west
of South Shore. Movement was southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenup, Load, Greenbo Lake, Letitia, Franklin Furnace, South Shore,
Wurtland, Brushart, Haverhill, Sciotoville, Warnock, Grays Branch,
and South Portsmouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3855 8310 3859 8307 3863 8307 3864 8305
      3866 8305 3868 8303 3873 8303 3872 8298
      3876 8289 3873 8287 3869 8288 3866 8286
      3860 8285 3856 8279 3854 8278 3840 8298
      3847 8305 3849 8313 3851 8316
TIME...MOT...LOC 2111Z 306DEG 33KT 3895 8278 3873 8317

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

25
Special weather statement, Jul 14, 4:16 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
516 PM EDT Sun Jul 14 2024

OHZ066-067-075-142200-
Athens OH-Morgan OH-Perry OH-
516 PM EDT Sun Jul 14 2024

...STRONG THUNDERSTORMS WILL IMPACT PERRY...WESTERN MORGAN AND
NORTHWESTERN ATHENS COUNTIES THROUGH 600 PM EDT...

At 516 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marne to 6 miles east of Hocking Hills
State Park. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Nelsonville, New Lexington, Glouster, Somerset, Shawnee, Perry State
Forest, Crooksville, Chauncey, Junction City, New Straitsville,
Corning, Buchtel, Jacksonville, Murray City, Trimble, Glenford,
Hemlock, Amesville, Rendville, and Burr Oak State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3991 8217 3982 8217 3982 8208 3977 8208
      3976 8188 3934 8197 3941 8229 3947 8228
      3947 8217 3955 8216 3956 8226 3959 8226
      3960 8238 3974 8236 3974 8240 3992 8237
TIME...MOT...LOC 2116Z 266DEG 28KT 4001 8231 3944 8242

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

25

The radar

The Charleston,WV radar (KRLX), 95 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenup

When
July 14, 4:48 PM EST
Where
Greenup County, Wurtland
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.550, -82.770

In Wurtland, several trees were blown down at US Highway 23 North and Virginia Street.

Thunderstorm Wind, Greenup

When
July 14, 4:51 PM EST
Where
Greenup County, 0.54 mi W of Flatwoods
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.520, -82.730

Several trees were blown down onto Bellefonte Road in Flatwoods.

Thunderstorm Wind, Lawrence

When
July 16, 3:38 PM EST
Where
Lawrence County, 1.49 mi NNW of Georges Creek
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
38.000, -82.660

A downed tree along US Route 23 caused power outages in the area of Louisa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192003, 1192004, 1192006.